Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 11, 20215 counties in Kansas

NWS Dodge City, KS issued this special weather statement at Aug 11, 2021, 2:18 PM MDT for 5 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 2:18 PM MDT (20:18 UTC)
Expired
Aug 11, 2021, 5:15 PM MDT
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Kearny County, KS, Lane County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS83 KDDC 112018
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
318 PM CDT Wed Aug 11 2021

KSZ030-043>045-061>063-074-112315-
Finney KS-Stanton KS-Trego KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
Ness KS-
318 PM CDT Wed Aug 11 2021

...Brief Landspout Tornadoes Possible...

At 315 PM CDT/215 PM MDT/, conditions are becoming favorable for the 
development of landspout tornadoes in and close to a line from 
extending from Syracuse to Wakeeney. However, at this time it is 
unknown which if any storm that may develop would produce a 
landspout. Any landspouts which develop are expected to pose a 
limited threat.

Locations impacted include...
Scott City, Wakeeney, Syracuse, Dighton, Ransom, Ogallah, Utica,
Collyer, Coolidge, Alamota, Kendall, Brownell, Scott State Lake,
Modoc, Healy, Friend, Riga, Shields, Grigston and Trego Center.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3861 9961 3767 10204 3826 10204 3826 10113
      3870 10113 3870 10016 3913 10015 3913 9963

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:02 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 11, 2:02 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
302 PM CDT Wed Aug 11 2021

.SHORT TERM...(This evening through Thursday)
Issued at 259 PM CDT Wed Aug 11 2021

An area of very subtle 850 mb cold air advection was over northwest
Kansas , behind a surface trough that was located from roughly  west
of Hays ans west of DDC, near GCK. Slighlty drier dew points in the
upper 50s are noted to the west of this trough with much more rich
surface dew points in the mid 60s pooling out ahead of the trough.
The location of the trough may be off by a number of the CAMS which
had been initiating convection father north and more in and east to
west orientation through the day. The more recent HRRR runs seem to
be an outlier, by developing the storms in the moisture gradient in
the father southwest reaches of the forecast area with proliferation
with time to the northeast. However the initiation pans out the risk
period should be between and 4 and 10 pm with higher based storms
and overall lower shear values. A downburst wind environment with
potential for multiple cells creating cold pool surge anywhere along
the initiation zone.

Once the convective threat ends this evening, another mild night is
expected with most model guidance showing low 70s for overnight lows
over the higher moisture air southeast sections. A gradual shift to
temperatures as cool as round 60 degrees is likely in the far west
where the drier air will more efficiently radiate out.

The cold front now extending from northeast Nebraska into extreme
northeast Kansas is likely to be somewhere across the DDC forecast
area on Thursday, and as such, probably the focus for another round
of convection. With a sharper airmass discontinuity, the storms may
develop a little earlier - the eastern 2/3rds of so the the area is
under a Marginal risk for severe weather Thursday afternoon. The CAMS
at t hits time as one might expect are all over the place on
placement, however timing appears fairly reasonably assumed again in
the mid afternoon onward, and perhaps lingering on in the southeast
sections even longer ~beyond midnight. With increased shear/EHI
parameters there should be risk for hail and wind both Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 259 PM CDT Wed Aug 11 2021

In the extended the skill in determining convection becomes more
muddled, however it's clear the temperatures will be nowhere near as
hot as the last week or so. The national model blend comes in with
fairly impressive precipitation probabilities on Friday again. The
gfs/EC/canadian models generally show a sort of post frontal moist,
still high CAPE and surface upslope environment that could easily
support convective initiation or high MCS maintenance. This
pattern may extend itself into the first part of the weekend as
temperatures moderate significantly into the low 90s or even 80s
with the loss of the hot downslope.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed Aug 11 2021

The focus for this evening will be thunderstorm potential
beginning around 21 UTC, ans lasting through around 4z or so. A
surface trough is slowly shifting southeast and is at this time
located just west of Hays to between Scott City and GCK. The
shear is generally weak as well as the steering flow. High based
storms would be expected that probably won't move off the
boundary very quickly, and pose primarily a downburst wind risk
ending after sunset. HYS will carry vicinity thunder initially
this afternoon until a better trend can be established. Beyond
this evneing's convective risk we do no see any visibility or
ceiling restrictions overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  66  90 /  30  20  30  50
GCK  67  95  63  90 /  20  20  30  40
EHA  67  92  63  88 /  10  20  30  40
LBL  68  94  64  90 /  10  20  30  40
HYS  70  95  66  87 /  20  30  40  50
P28  74  98  70  91 /  10  20  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 11, 1:22 AM MDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
222 AM CDT Wed Aug 11 2021

KSZ030-031-043>046-061>066-074>081-084>090-120730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
222 AM CDT Wed Aug 11 2021 /122 AM MDT Wed Aug 11 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Once again Wednesday afternoon and early evening, isolated to
scattered thunderstorms are expected. Activity is expected to
favor areas north of US 50, where some storms will likely be
marginally severe and produce locally heavy rainfall.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Daily rounds of scattered thunderstorms are expected to continue
Thursday through Sunday. Strong to marginally severe storms with
locally heavy rainfall are possible each day during this time
period.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  No hazards.

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required Wednesday afternoon and
evening.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Local storm report, Aug 11, 12:47 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
147 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TORNADO          8 SSW HANSTON           38.02N 99.75W
08/10/2021                   HODGEMAN           KS   LAW ENFORCEMENT

            LANDSPOUT WAS OBSERVED BUT DID NO DAMAGE
            OTHER THAN KICKING UP DIRT AND PLANT
            MATERIAL. THE LANDSPOUT LASTED 5 MINUTES.

&&

JAH
Special weather statement, Aug 11, 2:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
318 PM CDT Wed Aug 11 2021

KSZ030-043>045-061>063-074-112315-
Finney KS-Stanton KS-Trego KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
Ness KS-
318 PM CDT Wed Aug 11 2021

...Brief Landspout Tornadoes Possible...

At 315 PM CDT/215 PM MDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from
extending from Syracuse to Wakeeney. However, at this time it is
unknown which if any storm that may develop would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Scott City, Wakeeney, Syracuse, Dighton, Ransom, Ogallah, Utica,
Collyer, Coolidge, Alamota, Kendall, Brownell, Scott State Lake,
Modoc, Healy, Friend, Riga, Shields, Grigston and Trego Center.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3861 9961 3767 10204 3826 10204 3826 10113
      3870 10113 3870 10016 3913 10015 3913 9963

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:14 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Meade46 min
Aug 10, 6:18 PM MDTAreal Flood WarningDDCClark, Ford, Meade3 hr
Aug 11, 3:57 PM MDTSpecial Weather StatementDDCNess33 min
Aug 11, 4:50 PM MDTSpecial Weather StatementDDCNess25 min
Aug 11, 5:07 PM MDTSpecial Weather StatementDDCRush23 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.